Flash Flood, Mingo
- When
- August 19, 7:20 AM EST to 9:00 AM EST
- Where
- Mingo County, Borderland
- Injuries
- 1 direct, 0 indirect
- Property damage
- $225,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.717, -82.317
Repetitive thunderstorms dropped southeast along a warm frontal boundary. The rain moved along the Kentucky border with West Virginia, beginning around 0400E.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Repetitive thunderstorms dropped southeast along a warm frontal boundary. The rain moved along the Kentucky border with West Virginia, beginning around 0400E. Buffalo Creek and Dans Branch were hit the hardest. Rain estimates of 3 to 3.5 inches fell in 3 to 4 hours. The area was damp from rainfall the previous day. Nearby, Williamson measured 3.75 inches of rain at dawn on the 19th. Much of that rain was from the previous day. The 24 hour amount ending on the 20th was 2.23 inches. Water rose mostly into yards and garages with debris left on fences. Two homes had major damage. Two other houses sustained minor damage. One Chattaroy woman was slightly injured when she lost her footing, slipped into the stream, and went through a culvert. Small private bridges were also damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 5:48 AM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 648 AM EDT FRI AUG 19 2005 .SHORT TERM (REST OF TODAY)... INCREASED POPS FOR THE MORNING ACROSS SOUTHERN SECTIONS AS WEAKENING BUT STILL POTENT MCS LEFTOVERS HEAD TOWARDS AREA. STILL EXPECT A DECREASE IN COVERAGE/INTENSITY BY 15Z BUT WILL BE WATCHING FOR WATER PROBLEMS OVER THE NEXT FEW HOURS. && .AVIATION... INCLUDED MVFR PRECIP MENTION THIS MORNING AT HTS/CRW/BKW. ONLY CONFIDENT AT HTS OF ANY SUSTAINED THUNDER...THINK CB MENTION AT BKW/CRW SHOULD HANDLE SPOTTY THUNDER THERE. COVERAGE OF PRECIPITATION SHOULD DECREASE BY 15Z...LEAVING MOSTLY VFR CONDITIONS FOR THE AFTERNOON AS REMAINING FOG/LOW CLOUDS LIFT. SPOTTIER STORMS THIS AFTERNOON MERITS ANOTHER CB MENTION IN TAFS...WILL MONITOR TRENDS FOR HIGHER THREAT. THIS ACTIVITY SHOULD DIE DOWN AFTER SUNSET...BUT WOULD NOT BE SHOCKED IF MCS ACTIVITY KEEPS RAINFALL GOING WELL INTO THE NIGHT. IN ANY CASE...STRATUS SHOULD BE FAVORED OVER FOG ONCE AGAIN AS WINDS ABOVE THE SURFACE REMAIN FAIRLY STRONG. && .PREVIOUS DISCUSSION... (ISSUED 340 AM EDT FRI AUG 19 2005) SHORT TERM (TODAY)... BOUNDARY HANGING OUT ACROSS SOUTHERN WEST VIRGINIA THIS MORNING. EARLIER CONVECTION HAS FIZZLED...BUT NOCTURNAL ACTIVITY CONTINUES TO FIRE ALONG BOUNDARY INTO EASTERN KENTUCKY. AS WEAK WAVES CONTINUE TO TRAVEL ALONG BOUNDARY...BELIEVE SOUTHERN PORTIONS OF CWA WILL BE UNDER THE GUN FOR A FEW HOURS THIS MORNING UNTIL CONVECTION REACHES ITS USUAL MINIMUM AROUND 14Z. WENT WITH HIGH CHANCE/LOW LIKELY POPS EARLY...TAPERING TO LOW CHANCE/SLIGHT CHANCE BY LATE MORNING. DEPENDING ON AMOUNT OF CLOUD COVER REMAINING THIS AFTERNOON...PLENTY OF CAPE (2000-3000 J/KG) COULD BE REALIZED IF HEATING IS ABLE TO OCCUR. ABUNDANT MOISTURE (2+ INCH PWATS) AND LINGERING BOUNDARY POINT TO HEAVY RAIN POTENTIAL THIS AFTERNOON ACROSS SOUTHERN COUNTIES. MORE DISCRETE STORMS ACROSS THE NORTH COULD PRODUCE ISOLATED SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. ALL IN ALL...A DIFFICULT AND BUSY PERIOD TO FORECAST WITH MESOSCALE INFLUENCES PLAYING A LARGE ROLE. GIVEN CLOUD COVER...WET GROUND...AND EXPECTED RAINS...THINK MAV HAS THE BETTER IDEA IN GENERAL ON AFTERNOON HIGHS. ACTUALLY WENT A DEGREE OR TWO BELOW TO THE SOUTH GIVEN THICKER CLOUDS...AND CLOSER TO NUMBERS IN THE NORTH. LONG TERM (TONIGHT THROUGH THURSDAY)... PW(S) ABOVE 2 INCHES ACROSS SRN COUNTIES THIS EVENING. NEED TO WATCH FOR TRAINING OF CONVECTION...TRIGGERED BY LEFTOVER W/E BOUNDARY...AND POSSIBLE FLASH FLOODING. SOMEWHAT DRIER AIR TRIES TO REACH INTO OUR EXTREME NRN COUNTIES OVERNIGHT..BEFORE RETREATING BACK NE BY SATURDAY MORNING. NAM THE FASTEST ON PUSHING DEEPER MOISTURE THRU...AHEAD OF THE FRONT ITSELF. 00Z GFS SLOWER...WITH CANADIAN EVEN SLOWER. NAM LIKELY TOO FAST...BUT STILL WANTED TO INCREASE POP AFTER 18Z SATURDAY FOR CONVECTION OUT AHEAD OF THE FRONT IN WESTERN COUNTIES. FIGURING FRONT ITSELF NEAR CRW AROUND 12Z SUNDAY. WILL HOLD ONTO SOME LINGERING SHOWERS SUNDAY MORNING CKB-CRW ON S/E. STILL FIGURING ON FRESHER AIR MOVING SE DURING SUNDAY AFTERNOON. LOWERED MAX TEMP SLIGHTLY ON SATURDAY WITH WETTER GROUND. PREVIOUS DISCUSSION... (ISSUED 135 AM EDT FRI AUG 19 2005) AVIATION... PLENTY OF LOW LEVEL MOISTURE IN PLACE...BUT BROKEN CLOUD COVER AND DECENT WINDS ABOVE THE BOUNDARY LAYER COMPLICATE THE FORECAST OVERNIGHT. WENT WITH A MIX OF MVFR/IFR CONDITIONS AS I EXPECT VARYING CONDITIONS GIVEN OCCASIONAL BREAKS IN CLOUDS AND SOME MEASURE OF MIXING DUE TO WIND. CONCERNED ABOUT ACTIVITY DEVELOPING ALONG BOUNDARY IN INDIANA...WONDER IF SOME OF IT COULD REACH AT LEAST THE WESTERN TERMINALS BEFORE CONVECTIVE MINIMUM TIME AROUND 12Z. PUT A SHRA TEMPO WITH CB MENTION AT WESTERN SITES FOR NOW BUT WILL MONITOR. WENT WITH ANOTHER CB MENTION DURING THE DAY WITH PLENTY OF INSTABILITY PRESENT...BUT TIMING AT THIS POINT IS IFFY. EXPECTING GENERALLY VFR/BORDERLINE MVFR IN HAZE DURING THE DAY OUTSIDE OF STORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...CL AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 507 AM EDT FRI AUG 19 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-200915- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 507 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND NORTHERN AND CENTRAL WEST VIRGINIA. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. WITH A LINGERING WARM FRONTAL BOUNDARY AND ABUNDANT MOISTURE...THUNDERSTORMS ARE EXPECTED TO PRODUCE DOWNPOURS IN MANY AREAS. LOCALIZED WATER PROBLEMS MAY RESULT IF THUNDERSTORMS TRAIN OVER ANY ONE PARTICULAR LOCATION. THE GREATEST THREAT FOR THESE PROBLEMS LIES ACROSS SOUTHERN WEST VIRGINIA...BUT ANY LOCATION COULD SEE EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR SATURDAY ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA...AGAIN WITH THE MAIN THREAT BEING WIND GUSTS. ISOLATED WATER PROBLEMS WILL CONTINUE TO BE A POSSIBILITY THROUGH SATURDAY NIGHT...UNTIL A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The Charleston,WV radar (KRLX), 84 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470973.